Maryland, 2018Damaging Winds in Maryland, August 21, 2018
August 21, 2018 · NWS LWX · 5 events in 4 counties and zones
A warm front lifted northward through the day across the area, while a cold front approached from the west. These boundaries interacted with a moist and unstable air mass and moderate wind shear to generate strong to locally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward through the day across the area, while a cold front approached from the west. These boundaries interacted with a moist and unstable air mass and moderate wind shear to generate strong to locally severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:54 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 21 2018
.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to gradually lift northward this afternoon
and has reached into southern MD and approaching the DC
metropolitan area. This will progress northeastward through the
remainder of the day. Showers and thunderstorms continue along
and near this boundary with heavy rain/flooding and potential
for weak rotation (weak tornado/waterspout) being the main
concerns.
Cold frontal boundary located across OH/IN early this afternoon
will then push eastward towards the region late today and
tonight. Instability has been increasing out ahead of this
front with around 1500 J/KG of MLCAPE. Aloft, wind field will be
increasing through the remainder of the day, and 30-40 knots of
0-6KM shear are expected to move overhead by this evening.
Thus, as additional convection develops this afternoon and
evening, damaging winds with any linear features will become the
primary threat. A Severe Thunderstorm Watch has been issued for
the favored threat area. With increasing low level shear and
the current presence of the warm front, there is also a low risk
for a tornado.
Additionally, flooding will remain a threat with the high PWAT
environment and warm- cloud layers of 13-14 kft.
As the convective activity from the west moves eastward, it may
tend to weaken as it approaches the metro areas later this
evening given later timing and less instability, but this is
uncertain. Lows tonight in the 60s/70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.
After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.
Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.
On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front continues to lift northward early this afternoon.
Low stratus exists on the northern side of this boundary, and
gradual improvement is expected as it lifts northward. That
being said, widespread shower/thunderstorm activity is occurring along
the front with periodic reductions. Later on this afternoon and
evening, additional isolated to scattered thunderstorms are
expected ahead of an approaching cold front. Carrying VCTS at
this time due to scattered nature.
Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.
For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.
On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.
&&
.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay. In addition, Special Marine Warnings will likely become
necessary with scattered thunderstorm activity.
Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.
Sub-SCA conditions are then expected Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for Anne Arundel and St. Mary's counties into Wednesday morning,
and additional advisories may be needed before a cold front
passes and northwest flow lowers anomalies on Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
Wednesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
540>542.
Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
for ANZ532>534-537-540>543.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Aug 21, 1:58 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
258 PM EDT Tue Aug 21 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
258 PM EDT Tue Aug 21 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may produce isolated damaging wind gusts or
isolated instances of flooding this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
258 PM EDT Tue Aug 21 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorms Watch is in effect until 10 pm EDT for the
region mainly for western and parts of central Maryland, eastern
West Virginia, northern Shenandoah Valley and parts of north-
central Virginia. Damaging winds and hail are possible this
afternoon and evening. Isolated instances of flooding also
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
In the hours before
Local storm report, Aug 21, 1:19 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 2 SSW CENTREVILLE 38.82N 77.46W
08/21/2018 FAIRFAX VA EMERGENCY MNGR
COMPTON RD. CLOSED DUE TO HIGH WATER UNDER I-66
&&
EVENT NUMBER LWX1801717
CJLLocal storm report, Aug 21, 1:29 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLOOD 2 N BULL RUN 38.82N 77.53W
08/21/2018 PRINCE WILLIAM VA EMERGENCY MNGR
LEE HWY CLOSED DUE TO HIGH WATER AT INTERSECTION WITH
SUDLEY RD.
&&
EVENT NUMBER LWX1801718
CJLLocal storm report, Aug 21, 1:32 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLOOD 2 ESE GAINESVILLE 38.79N 77.59W
08/21/2018 PRINCE WILLIAM VA EMERGENCY MNGR
WELLINGTON RD. CLOSED DUE TO HIGH WATER AT INTERSECTION
WITH CELLAR DOOR DR.
&&
EVENT NUMBER LWX1801719
CJLLocal storm report, Aug 21, 1:54 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLOOD 2 WNW ANNANDALE 38.85N 77.24W
08/21/2018 FAIRFAX VA EMERGENCY MNGR
WOODBURN RD. CLOSED DUE TO HIGH WATER NEAR INTERSECTION
WITH SPICEWOOD DR.
&&
EVENT NUMBER LWX1801720
CJLLocal storm report, Aug 21, 2:04 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FLOOD 1 E MORNINGSIDE 38.83N 76.88W
08/21/2018 PRINCE GEORGES MD EMERGENCY MNGR
FORESTVILLE RD. CLOSED DUE TO HIGH WATER BETWEEN
SUITLAND PKWY. AND RENA RD.
&&
EVENT NUMBER LWX1801721
CJLLocal storm report, Aug 21, 2:06 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 WNW MORNINGSIDE 38.83N 76.90W
08/21/2018 PRINCE GEORGES MD EMERGENCY MNGR
FLOODED ROADWAY REPORTED AT THE 6100 BLOCK OF SUITLAND
RD.
&&
EVENT NUMBER LWX1801722
CJLThunderstorm Wind, Allegany
- When
- August 21, 2:06 PM EST
- Where
- Allegany County, 0.69 mi S of Mt Savage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.690, -78.880
A tree was blown down in the 15000 block of Mount Savage Road.
Thunderstorm Wind, Allegany
- When
- August 21, 2:25 PM EST
- Where
- Allegany County, 1.48 mi NNW of North Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -78.740
A five inch in diameter branch was broken off a tree by the wind.
Thunderstorm Wind, St. Mary'S
- When
- August 21, 3:12 PM EST
- Where
- St. Mary'S County, 1.76 mi ESE of Laurel Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.409, -76.651
A tree was blown down on Queentree Road near Jesse Drive.
Thunderstorm Wind, Washington
- When
- August 21, 5:05 PM EST
- Where
- Washington County, 0.69 mi S of Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.640, -77.720
A tree was blown down on Bottom Road near Williamsport.
Thunderstorm Wind, Harford
- When
- August 21, 8:33 PM EST
- Where
- Harford County, 0.87 mi SW of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.560, -76.380
Multiple trees were blown down in the Spenceola development. Trees were also blown down at the intersection of Bynum Road and Melrose Road, and along Ady Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flooding and Hail in Utah, August 21 to 23, 2018$50,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Flash Flooding and Flooding in West Virginia, August 21 to 22, 201811 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775266, 775267, 775268, 775269, 775270.